Pharmaceutical

Heartburn, GER, GERD treatments should be discussed with doctor

Heartburn and gastroesophageal reflux (GER) occur when the lower esophageal sphincter opens spontaneously or does not close properly, allowing stomach contents to rise up into the esophagus. GER is also called acid reflux or acid regurgitation, and when it occurs, food or fluid can be tasted in the back of the mouth and may cause a burning sensation in the chest or throat.

While uncomfortable, both heartburn and GER are experienced at least weekly by some 20 percent of Americans. When GER symptoms occur more than twice a week, it is considered to be the more seriuos gastroesophageal reflux disease (GERD). GERD, which affects people of all ages, can eventually lead to more serious health problems.

Conditions such as a hiatal hernia or factors such as obesity, pregnancy and smoking can contribute to GERD. Foods can aggravate the condition, such as citrus fruits, chocolate, drinks with caffeine or alcohol, fatty and fried foods, garlic and onions, mint flavorings, spi8cy foods and tomato-based foods like spaghetti sauce, salsa, chili and pizza.

GERD and GER are often treated through lifestyle changes such as avoiding food triggers, losing weight, and not lying down for three hours after a meal. Medications can also be recommended or prescribed, such as antacids, foaming agents such as Gaviscon, H2blockers such as Tagament HB and Pepcid AC, proton pump inhibitors such as prilosec and Nexium, and prokinetics, such metoclopramide, known by the brand name Reglan.

Patients should discuss with their doctors which medication would work best for their condition. Some medications, such as Reglan (metoclopramide) have side effects such as fatigue, sleepiness, depression and anxiety that limit their usefulness. Reglan also has been linked to a serious physical condition known as Tardive Dyskinesia, which causes a person to develop jerking movements of their muscles in their bodies, in particular in their face and fingers. As always, any adverse reactions experienced while taking medication should be reported to your doctor.

Source: National Digestive Diseases Information Clearinghouse (NDDIC)